Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Body Changes

Dec 30, 2015

Dearest Dr Young,

I know that there are several factors involved but, as a general rule, what percentage of people that start HAART with one of the current 5 US-recommended combinations will develop obvious fat or other physical changes in their first 10-15 years of treatment? Happy new year to all of us!

Warm regards, John

Response from Dr. Young

Hello and thanks for posting.

New onset lipodystrophy is much less common than in past years (especially when we used a lot of d4T or AZT for treatment).

In large, well-controlled clinical trials of current treatments, new onset lipodystrophy is very rare. One of the best, long-term reports on lipo with integrase inhibitors comes from the analysis of raltegravir (Isentress). In this report of people in the STARTMRK study , there were no reported cases of lipodystrophy among those who started raltegravir, and only ~1% among those who started efavirenz (Atripla).

As you note, people who had more risks, extensive disease and treatment history (in the BENCHMRK study), about 5% developed lipodystrophy.

Hope that's helpful, BY



Previous
Pep break after three pills
Next
Tribuss as PEP

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement